Colorado, 2013

Hail in Colorado, July 24, 2013

July 24, 2013 · NWS PUB · 1 event in 1 county or zone

A severe storm produced hail up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm produced hail up to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 24, 11:27 AM MST, 33 minutes earlier.

Area forecast discussion, Jul 24, 11:27 AM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1227 PM MDT WED JUL 24 2013

.UPDATE...
ISSUED AT 1221 PM MDT WED JUL 24 2013

UPDATED THE GRIDS TO INCORPORATE LATEST OBS DATA AND SATELLITE
INFO. ISOLATED CONVECTION IS FIRING OFF THE HIGHER TERRAIN...BUT
LATEST MODEL SOLUTIONS AND OBSERVED TRENDS ARE SHOWING A SLIGHTLY
SLOWER DEVELOPMENT FOR STORMS MOVING OFF THE MTS THROUGH THE AFTN.
HOWEVER...FLASH FLOOD CONCERNS REMAIN THIS AFTN FOR AREA BURN
SCARS. MOORE

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 347 AM MDT WED JUL 24 2013

...LOCALLY HEAVY RAINFALL WITH FLASH FLOODING POSSIBLE ON AREA BURN
SCARS THIS AFTERNOON AND EVENING...

CURRENTLY...EASTERLY LOW LEVEL FLOW HAS BROUGHT DEEPER MOISTURE EAST
INTO SOUTHERN COLORADO WITH AREA DEW POINTS RUNNING OVER 60
DEGREES.  WEAK UPSLOPE HAS COMBINED WITH THE MOISTURE TO PRODUCE
WIDESPREAD LOW STRATUS...WHICH WILL HELP KEEP TEMPERATURES IN THE
UPPER 60S TO LOWER 70S THROUGH THE MORNING HOURS.  RADAR IMAGERY
INDICATES SHOWERS AND THUNDERSTORMS OVER NORTHWEST NEW MEXICO
LIFTING NORTHWARD INTO THE SAN JUAN RANGE THIS MORNING.

TODAY...THE STAGE IS SET FOR WIDESPREAD SHOWER AND THUNDERSTORM
ACTIVITY ACROSS MUCH OF SOUTHERN COLORADO WITH ALMOST ALL HIGH-RES
MODELS IN AGREEMENT WITH EVOLUTION AND PLACEMENT.  EASTERLY FLOW
WILL CONTINUE TO PUMP IN DEEPER MOISTURE THROUGH THE EARLY MORNING
HOURS WHILE AN UPPER LEVEL DISTURBANCE OVER THE FOUR CORNERS REGION
LIFTS NORTHEAST INTO CENTRAL COLORADO THIS AFTERNOON AND EVENING.
EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP BY 18Z OVER THE
CONTINENTAL DIVIDE.  INCREASING WESTERLY FLOW ALOFT ASSOCIATED WITH
THE INCOMING DISTURBANCE WILL HELP PUSH CONVECTION EAST OFF THE
MOUNTAINS AND INTO THE PLAINS ALONG THE I-25 CORRIDOR BY 20-22Z.  OF
PARTICULAR CONCERN ARE AREA BURN SCARS...ESPECIALLY THE WALDO
CANYON...ROYAL GORGE AND BLACK FOREST SCARS.  SEVERAL HIGH-RES
MODELS ARE PEGGING TELLER AND EL PASO COUNTIES WITH EXTREMELY HEAVY
THUNDERSTORMS ACTIVITY WITH HEAVY RAINFALL IN A PERIOD BETWEEN 3 PM
THROUGH 8 PM.  FLASH FLOODING WILL BE OF MAJOR CONCERN...ESPECIALLY
IF THESE THUNDERSTORMS MATERIALIZE AS THE MODELS INDICATE.
TEMPERATURES THIS AFTERNOON WILL BE MUCH COOLER WITH 80S EXPECTED
ACROSS THE REGION.

TONIGHT...MODELS IN GOOD AGREEMENT WITH THE UPPER DISTURBANCE
TRACKING INTO NORTHEAST COLORADO AND FLOW TRANSITIONING MORE
SOUTHWESTERLY BY THURSDAY MORNING.  THUNDERSTORMS WILL LIKELY
DISSIPATE OVER THE CONTINENTAL DIVIDE THROUGH MIDNIGHT WITH A FEW
WEAKER CELLS POSSIBLE THROUGH THURSDAY MORNING.  ON THE PLAINS...A
BAND OF THUNDERSTORMS IS FORECAST TO CONTINUE EAST THROUGH THE
EVENING REACHING THE KANSAS BORDER BY THURSDAY MORNING.  LOCALLY
HEAVY RAINFALL IS EXPECTED WITH THIS BAND AS IT MOVES EAST ACROSS
THE PLAINS.  THE POTENTIAL FOR HEAVY RAINFALL OVER THE WALDO CANYON
AND BLACK FOREST BURN SCARS WILL LIKELY COME TO AN END BEFORE
MIDNIGHT...HOWEVER FLASH FLOODING COULD CONTINUE WELL AFTER RAIN
COMES TO AN END IF ANY DOES OCCUR.  OVERNIGHT LOWS WILL REMAIN MILD
WITH 60S ACROSS THE EASTERN PLAINS.  MOZLEY

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 347 AM MDT WED JUL 24 2013

THU MORNING A SHORTWAVE TROF WL BE EXITING ERN CO WITH SFC WINDS
BECOMING WEST AND THEN NORTHERLY IN THE AFTERNOON HOURS BEHIND THIS
EXITING WAVE. THERE WL STILL BE PLENTY OF MSTR OVR THE AREA ON THU
FOR SCT PCPN CHANCES MOST AREAS AND EVEN HIGHER CHANCES OVR AND NR
THE HYR TRRN. HIGH TEMPS ON THU ARE EXPECTED TO BE AROUND NORMAL.
THU NIGHT SHOULD SEE PCPN COME TO AN END IN MOST AREAS...BUT THERE
COULD BE A FEW LINGERING LIGHT SHOWERS.  ON FRI AN UPR RIDGE WL BE
CENTERED OVR AZ WITH NW FLOW ALOFT OVR THE FORECAST AREA.  A WEAK
SFC HIGH WL PUSH INTO THE SERN PLAINS TURNING THE SFC WINDS UPSLOPE.
THERE WL BE ENOUGH MSTR OVR THE AREA FOR ISOLD PCPN CHANCES OVR THE
SERN PLAINS AND SCT OR HYR CHANCES OVR AND NR THE MTS. HIGH TEMPS
FRI SHOULD BE A LITTLE BELOW NORMAL OVR THE SERN PLAINS AND STILL
AROUND NORMAL IN THE HIGH VALLEYS.  PCPN SHOULD END BY LATE NIGHT
MOST AREAS.

NOT MUCH CHANGE IN THE PATTERN FOR SAT WITH THE UPR RIDGE CENTERED
OVR THE DESERT SW.  SHOULD AGAIN SEE DIURNAL SHOWER/TSTMS OVR AND NR
THE MTS...WITH MAYBE JUST SOME ISOLD ACTIVITY OVR THE SERN PLAINS.
ON SUNDAY A SHORTWAVE TROF IS FORECAST TO MOVE ACRS CO ALONG WITH
THE PLUME OF MONSOON MSTR...ENHANCING PCPN CHANCES. MON AND TUE THE
UPR RIDGE REBUILDS OVR CO AND LOW LEVEL UPSLOPE IS EXPECTED OVR
THE SERN CO PLAINS WITH DIURNAL PCPN EXPECTED OVR THE AREA AND NR
NORMAL HIGH TEMPS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1221 PM MDT WED JUL 24 2013

CURRENT FORECAST TRENDS LOOK GOOD FOR WIDESPREAD THUNDERSTORM
ACTIVITY THIS AFTN AND EVE...IN THE 19Z-04Z TIME FRAME. MAIN STORM
THREATS CONTINUE TO BE GUSTY WINDS TO 50 MPH...FREQUENT CG LTG AND
PERIODS OF MODERTAE TO HEAVY RAIN.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MOORE
SHORT TERM...MOZLEY
LONG TERM...28
AVIATION...MOORE
Hazardous weather outlook, Jul 24, 10:36 AM MST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1136 AM MDT WED JUL 24 2013

COZ058>089-093>099-251300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1136 AM MDT WED JUL 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ALONG THE CONTINENTAL DIVIDE WILL
SPREAD EAST INTO THE PLAINS THIS AFTERNOON AND TONIGHT. THE MAIN
THREATS FROM THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL ALONG
WITH LIGHTNING AND OUTFLOW WIND GUSTS NEAR 40 MPH. MOUNTAIN
THUNDERSTORMS THIS MORNING WILL SPREAD EAST INTO THE INTERSTATE 25
CORRIDOR THIS AFTERNOON. OF PARTICULAR CONCERN WILL BE THE
POTENTIAL FOR FLASH FLOODING ON THE WALDO CANYON...ROYAL GORGE AND
BLACK FOREST BURN SCARS. LOCALLY HEAVY RAINFALL WILL LIKELY LEAD
TO ASH AND DEBRIS FLOWS.

THUNDERSTORMS WILL SPREAD EAST ACROSS THE REST OF THE PLAINS THIS
EVENING AND OVERNIGHT...CLEARING THE KANSAS BORDER BY THURSDAY
MORNING.  LOCALLY HEAVY RAINFALL AND LIGHTNING WILL BE THE MAIN
THREATS ALONG WITH GUSTY OUTFLOW WINDS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
AND NEAR THE MOUNTAINS THURSDAY THROUGH SUNDAY...WITH ISOLATED TO
SCATTERED THUNDERSTORMS OVER THE SOUTHEAST COLORADO PLAINS. ON
MONDAY AND TUESDAY THERE WILL PROBABLY BE ISOLATED THUNDERSTORMS
OVER SOME OF THE LOWER ELEVATIONS...WITH ISOLATED TO SCATTERED
STORMS OVER AND NEAR THE MOUNTAINS. THE MAIN STORM THREATS WILL BE
CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN. FLASH FLOODING
ON AREA BURN SCARS WILL BE A CONCERN IF STRONGER STORMS MOVE OVER
THESE AREAS AND PRODUCE HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THROUGH TONIGHT ACROSS ALL OF SOUTHERN COLORADO...
ESPECIALLY IN AND NEAR AREA BURN SCARS.

27/10

In the hours before

Special weather statement, Jul 24, 10:07 AM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1107 AM MDT WED JUL 24 2013

COZ065-066-069-241745-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-LA GARITA
MOUNTAINS ABOVE 10000 FT-SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE
BELOW 10000 FT-
1107 AM MDT WED JUL 24 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WESTERN SAGUACHE COUNTY IN CENTRAL COLORADO...

AT 1105 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTH OF NORTH PASS...OR 42 MILES
SOUTHEAST OF GUNNISON...WHICH WAS MOVING TOWARD THE NORTHEAST AT 20
MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL SAGUACHE
COUNTY.

WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 24, 11:29 AM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1229 PM MDT WED JUL 24 2013

COZ060>063-065-072-073-077-241900-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-EASTERN SAWATCH MOUNTAINS ABOVE
11000 FT-NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-NORTHERN
SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-SAGUACHE COUNTY
EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-WESTERN CHAFFEE COUNTY
BETWEEN 9000 AND 11000 FT-WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY
ABOVE 9000FT-WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
1229 PM MDT WED JUL 24 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN CHAFFEE COUNTY IN CENTRAL COLORADO...
  EXTREME WEST CENTRAL FREMONT COUNTY IN CENTRAL COLORADO...
  EXTREME NORTH CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO...

AT 1227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PONCHA PASS...OR 44 MILES EAST OF
GUNNISON...WHICH WAS MOVING TOWARD THE NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  PONCHA SPRINGS.
  SALIDA.

WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 156 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chaffee

When
July 24, 12:00 PM MST to 12:05 PM MST
Where
Chaffee County, 2.13 mi SE of Salida
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.510, -105.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467132.